September 10, 2019
Significant amounts of vitamin E acetate has been discovered in most of the tetrahydrocannabinol (THC) vaping products used by individuals who have reported severe respiratory illness in connection with use of electronic smoking products, according to the FDA.
Recently, multiple reports of severe respiratory illness in adults who used vaping products have been reported. Many of the samples tested in connection to this illness have been found to contain THC, with most of these samples also containing significant amounts of vitamin E acetate, a product with limited data available regarding its effects following inhalation.
Notably, however, not all samples tested have contained THC or vitamin E acetate, so the FDA cannot be certain of the substances’ role in the illness.
“While the FDA does not have enough data presently to conclude that vitamin E acetate is the cause of the lung injury in these cases, the agency believes it is prudent to avoid inhaling this substance. Because consumers cannot be sure whether any THC vaping products may contain vitamin E acetate, consumers are urged to avoid buying vaping products from the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. Additionally, no youth should be using any vaping product, regardless of the substance,” they concluded.
FDA. Tetrahydrocannabinol (THC)-containing vaping products: Vaping illnesses. September 6, 2019. https://www.fda.gov/safety/medwatch-safety-alerts-human-medical-products/tetrahydrocannabinol-thc-containing-vaping-products-vaping-illnesses.